MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1882569HS
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There were no loose components.There was gouging and significant wear on the inside diameter of the distal outer tube and corresponding location on the inner shaft.Although there was no sign of heat discoloration or deformation of the plastic components; the wear and gouging of the distal end would have resulted in friction and likely to produce heat.The extent of wear resulted in, an increase in clearance between the inner and outer assemblies, which would have resulted in wobbling.The hub bushings were gouged / worn which is an indication of excess pressure being applied to the bur while in use and / or excess speed.This device has a maximum recommended speed of 12,000 rpm.The spiral wrap was stretched by approximately 1¿ which is likely only a symptom of the damage observed above.The information most likely indicates that bending / prying / aggressive use resulted in the gouging and wear of the bur, which caused the reported heat and wobble.Complaint substantiated / confirmed: yes.Conclusion: there was an out of specification condition identified as it relates to the complaint (due to physical damage).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
During use, the bur over-heated and the shaft wobbled.This is a brand new bur.There was no patient impact or injury.The procedure was completed with back-up product.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key7678912
Report Number1045254-2018-00289
Device Sequence Number16507121
Product Code EQJ
UDI-Device Identifier00721902978005
UDI-Public00721902978005
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2021
Device Model Number1882569HS
Device Catalogue Number1882569HS
Device Lot Number0214527367
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/26/2018
Initial Date Received by Manufacturer 06/14/2018
Supplement Date Received by Manufacturer08/08/2018
Initial Report FDA Received Date07/11/2018
Supplement Report FDA Received Date10/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1